Alert archive / Maine / Winter Storm Warnings in 2011
Winter Storm Warning 12, NWS Gray, ME
NWS Gray, ME issued this winter storm warning at Oct 29, 2011, 1:53 AM EDT for 11 counties in Maine; 8 counties in New Hampshire. It took effect at Oct 29, 2011, 5:00 PM EDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2011, 1:53 AM EDT (05:53 UTC)
- In effect from
- Oct 29, 2011, 5:00 PM EDT
- Expired
- Oct 30, 2011, 10:20 AM EDT
- In force
- 17 hr
- Issued by
- NWS Gray, ME
Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Coos County, NH, Grafton County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH
The radar
The Portland,ME radar (KGYX), 31 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 5.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this winter storm warning went out at Oct 28, 10:02 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Oct 28, 10:02 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1002 PM EDT FRI OCT 28 2011
.SYNOPSIS...
LOW PRESSURE WILL MOVE UP THE EAST COAST ON SATURDAY AND
INTENSIFY RAPIDLY OFF CAPE COD SATURDAY NIGHT...SPREADING SNOW
AND WIND INTO NORTHERN NEW ENGLAND. THE LOW PRESSURE WILL EXIT
INTO THE MARITIMES ON SUNDAY WITH A GUSTY NORTHERLY FLOW BEHIND
IT. HIGH PRESSURE WILL BUILD IN AND HOLD OVER NEW ENGLAND THROUGH
THE MIDDLE OF NEXT WEEK...WITH A GRADUAL WARM UP EXPECTED.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WILL UPDATE ONCE AGAIN TO INPUT LATEST OBSERVED DATA. JUST MINOR
TWEAKS TO PREVIOUS FCST. HIGH PRES WILL MOVE IN TNGT WITH
LGT WINDS THOUGH A SHIELD OF HIGH CIRRUS CLOUDS WILL KEEP SKIES
FROM BECOMING CLR OVERNIGHT. TEMPS WILL FALL INTO THE 20S WITH A
FEW TEENS IN NORTHERN VALLEYS AS THE HIGH CLOUDS WILL HAVE ONLY
LIMITED IMPACT ON KEEPING TEMPS FROM FALLING OVERNIGHT.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
WITH HIGH PRESSURE OVER NORTHERN NEW ENGLAND AND SOUTHERN
CANADA... THE DAY WILL START OFF COLD AND DRY ACROSS MAINE AND NEW
HAMPSHIRE. BUT AS AN UPPER WAVE MOVES ACROSS THE EASTERN GREAT
LAKES... SURFACE LOW PRESSURE WILL DEVELOP AND STRENGTHEN ALONG
THE ATLANTIC COASTLINE SOUTH OF NEW YORK CITY. VERY STRONG
TEMPERATURE GRADIENT AND GOOD DYNAMICS WILL ALLOW THIS SYSTEM TO
INTENSIFY RAPIDLY. COLD AIR ACROSS NEW ENGLAND WILL ALLOW MUCH OF
THE PRECIPITATION TO FALL AS SNOW. IT SHOULD BEGIN TO REACH NEW
HAMPSHIRE BY LATE IN THE AFTERNOON. ALTHOUGH TEMPERATURES RISE
INTO THE MID 40S ON SATURDAY... DEW POINTS IN THE MID 20S WILL
ALLOW TEMPERATURES TO FALL QUICKLY ONCE PRECIPITATION BEGINS.
THE HEAVIEST SNOW WILL SPREAD ACROSS MAINE AND NEW HAMPSHIRE
SATURDAY NIGHT... WITH AN AREA OF 6 TO 12 INCHES POSSIBLE. THE KEY
POINT IN WHETHER THIS SNOW IS ABLE TO RESULT IN LARGE
ACCUMULATIONS WILL BE THE SURFACE TEMPERATURES. TEMPERATURES NEAR
OR JUST ABOVE FREEZING MAY KEEP ACCUMULATIONS LOWER... ESPECIALLY
ALONG THE COAST. ALSO... WITH THE TRACK NOW CLOSER TO THE COAST
SOME WARMER AIR MAY BE ABLE TO PUSH ONTO THE IMMEDIATE COASTLINE
DURING THE EVENT. SO AREAS ALONG THE COAST COULD POTENTIALLY START
OUT AS RAIN BRIEFLY... THEN CHANGE TO SNOW SATURDAY EVENING...
BEFORE CHANGING BACK TO RAIN SATURDAY NIGHT. THEN AS THE LOW
DEPARTS ON SUNDAY... COLDER AIR GETS A BETTER PUSH BACK INTO THE
AREA CHANGING EVERYONE TO SNOW AGAIN. THIS REALLY COMPLICATES THE
FORECAST SNOW AMOUNTS AND PROVIDES FOR A GREAT DEAL OF VARIABILITY
IN THE POSSIBLE ACCUMULATIONS. AREAS IMMEDIATELY INLAND OF THE
COAST APPEAR TO BE AT THE GREATEST THREAT OF SEEING GREATER THAN 6
INCHES OF SNOW... AND AS MUCH AS 12 INCHES. FURTHER INLAND...
LIGHTER PRECIPITATION WILL LIMIT SNOWFALL TOTALS... BUT
PRECIPITATION SHOULD STAY ALL SNOW. ALONG THE COAST... THE
COMPLICATIONS OF ANY COASTAL FRONT OR WARM SURFACE TEMPERATURES
COULD DRASTICALLY LIMIT SNOW TOTALS. BUT THEN AGAIN... A SLIGHTLY
EASTWARD TRACK WITH THE LOW WILL BRING THE HEAVIEST SNOW TO THE
COAST ITSELF WITH COLDER TEMPERATURES.
ALL IN ALL... MODELS ARE HANDLING THIS STORM WELL NOW. THIS AFTER
A WEEK OF VERY WILD DIFFERENCES. THE ECMWF HAS BEEN THE MOST
CONSISTENT... SHOWING A STRONG SNOW AND WIND STORM WITH PRETTY
MUCH ALL OF ITS RUNS THIS WEEK... WHILE THE OTHER MODELS HAVE
MOSTLY KEPT THIS STORM OFFSHORE. BUT NOW ALL MODELS ARE ON BOARD
WITH A SIGNIFICANT SNOWSTORM IMPACTING OUR AREA SATURDAY NIGHT.
NOW THE BIGGEST ISSUE WILL BE SMALL SCALE DIFFERENCES IN STORM
TRACK AND SURFACE TEMPERATURES.
MANY PARTS OF THE AREA STILL HAVE LOTS OF TREES THAT HAVE NOT YET
LOST THEIR LEAVES. THESE TREES WILL BE ESPECIALLY VULNERABLE TO
THE HEAVY WET SNOW THAT WILL FALL. ACCUMULATIONS WILL BE THICK ON
TREE LEAVES AND LIMBS... AND THIS WEIGHT MAY CAUSE LIMBS TO SAG
AND SNAP... IMPACTING NEARBY STRUCTURES AND POWER LINES. HAVE
CONTINUED THE WINTER STORM WATCH... AND EXPANDED IT TO COVER THE
ENTIRE AREA. THE BIGGEST REASONING FOR THE WATCH IS THE RARE EARLY
SEASON SNOW FALL AND THE POTENTIAL IMPACT IT WILL HAVE ON TREES
AND POWER LINES.
IN ADDITION TO THE SNOW... THERE IS THE POTENTIAL FOR STRONG WINDS
AS WELL. NORTH TO NORTHEAST WINDS GUSTING TO 40 MPH ARE EXPECTED
ESPECIALLY ALONG THE COAST. BUT THERE IS THE POTENTIAL FOR EVEN
HIGHER GUSTS AS A 60 TO 70 KT LOW LEVEL JET WRAPS INTO THE STORM.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
STORM SYSTEM WILL HAVE DONE MOST OF ITS INTENSIFYING BY SUNDAY
MORNING...AND WILL KICK OUT TOWARD NOVA SCOTIA IN THE MORNING.
PRECIPITATION WILL TAPER OFF TO SHOWERS EARLY...AND END FROM WEST
TO EAST...WITH SNOW CHANGING BACK TO RAIN IN MANY SPOTS. EXPECT
SOME CLEARING...ESPECIALLY IN THE SRN HALF OF NH AND WESTERN
MAINE...ALTHOUGH STRONG NW WINDS WILL CONTINUE INTO THE
AFTERNOON...STILL GUSTING IN THE 30-40 MPH RANGE INTO THE
AFTERNOON. MAX TEMPS LOOK TO REBOUND INTO THE LOWER TO MIDDLE
40S...WHICH SHOULD HELP MELT A LOT OF ANY SNOW ACCUMULATION. WINDS
SHOULD BEGIN TO DIMINISH DURING THE AFTERNOON...AND WILL BECOME
LIGHT SUNDAY EVENING. HIGH PRES BUILDS IN BEHIND FOR SUNDAY
NIGHT...WITH CLEAR SKIES SHOULD DROP BACK TO FREEZING OR BLO.
500MB LARGE SCALE RIDGING KEEPS NEW ENGLAND DRY THRU THE MIDDLE OF
THE WEEK....AS SYNOPTIC SYSTEMS PASS TO OUR N AND S. IT WILL
REMAIN COOL TO START THE WEEK...BUT TEMPS WARM UP BENEATH THE
RIDGING TO NORMAL OR SLIGHTLY ABOVE. NEXT CHC FOR PRECIP LOOKS TO
BE LATE NEXT WEEK.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY NGT/...VFR CONDITIONS SHOULD PERSIST
THROUGH EARLY SATURDAY AFTERNOON UNDER THE INFLUENCE OF HIGH PRES.
BUT THEN CONDITIONS DETERIORATE QUICKLY TO IFR OR LOWER AS SNOW OR
MIXED RAIN AND SNOW MOVE IN LATE SATURDAY AFTERNOON AND SATURDAY
EVENING. VSBY DROPPING TO ONE QUARTER OF A MILE ARE POSSIBLE
ALONG WITH CIG BELOW 500 FT.
LONG TERM...STRONG NW WINDS WILL GUST TO 35 KT OR SO SUNDAY DURING
THE DAY...BUT ANY MORNING FLIGHT RESTRICTIONS WILL RETURN TO VFR
BY AFTERNOON. WINDS DIMINISH SUN EVE...WITH MAINLY VFR THROUGH
MID-WEEK.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...WILL UPDATE ONCE
AGAIN TO INPUT LATEST OBSERVED DATA WITH JUST MINOR TWEAKS TO THE
PREVIOUS FCST. A FEW GUSTS TO 25 KT THIS EVENING THEN WINDS DROP
OFF AFTER MIDNIGHT. FCST FALLS JUST SHORT OF AN SCA FOR THIS
EVENING.
A STORM WATCH IS UP FOR ALL OF OUR COASTAL WATER ZONES DUE TO THE
POTENTIAL FOR STORM FORCE WINDS WITH THIS UPCOMING STORM SYSTEM.
THE LOW PRES MOVES TO NEAR CAPE COD IT WILL STRENGTHEN RAPIDLY...
WITH A LOW LEVEL JET OF 60 TO 70 KT WRAPPING AROUND THE LOW. WIND
GUSTS AT THE WATER SURFACE WILL BE NEAR OR ABOVE 50 KT ESPECIALLY
OVER THE OUTER WATERS. WAVE HEIGHTS COULD BUILD TO 15 FT OR
HIGHER.
LONG TERM...SUNDAY STARTS OFF WITH STORM FORCE NW WINDS...AND SEAS
IN THE 10-15 FT RANGE...BUT BOTH WINDS/SEAS DIMINISH RATHER
QUICKLY SUN AFTERNOON AND EVE...WITH CONDS FALLING BLO SCA BY MON
MORNING. WINDS/SEAS REMAIN BLO SCA LVLS THROUGH WED.
&&
.TIDES/COASTAL FLOODING...
WE CONTINUE TO BE IN A HIGH ASTRONOMICAL TIDE PERIOD... WITH DAILY
TIDE HEIGHTS RISING ABOVE 11 FEET AT PORTLAND THROUGH THE WEEKEND.
HOWEVER... THE STRONGEST EASTERLY FLOW APPEARS TO OCCUR AT AN
UNFAVORABLE TIME FOR COASTAL FLOODING. THE TIDE ON SATURDAY
REACHES 11.6 FEET BUT SHOULD BE BEFORE THE STORM ARRIVES AND THUS
ANY STORM SURGE SHOULD BE MINIMAL. ON SUNDAY... THE TIDE AT 2 AM
IS 10.1 FEET AND WOULD REQUIRE A 2 FOOT STORM SURGE TO REACH FLOOD
STAGE. WHILE THIS IS UNLIKELY... SOME SPLASH OVER IS POSSIBLE DUE
TO STRONG WINDS AND HEAVY SEAS. ON SUNDAY AFTERNOON AT 2 PM A TIDE
OF 11.2 FEET IS FORECAST. BY THIS TIME... WINDS SHOULD BE
NORTHERLY BUT THE RESIDUAL SURGE FROM THE STORM MAY STILL BE HIGH
ENOUGH TO PRODUCE FLOODING OR SPLASHOVER WITH THIS TIDE.
&&
.CLIMATE...
THE RECORD SNOWFALL FOR THE MONTH OF OCTOBER FOR PORTLAND MAINE IS
3.8 INCHES SET IN 1969. THE BIGGEST 24 HOUR SNOWFALL IS 3.6 INCHES
ON OCTOBER 22 OF 1969 AND OCTOBER 26 IN 1962. ALL OF THESE
SNOWFALL RECORDS FOR PWM COULD POTENTIALLY BE BROKEN IN THIS
STORM.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
MORNING FOR MEZ018-023.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
MORNING FOR MEZ007>009-012>014-019>022-024>028.
NH...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
MORNING FOR NHZ003>010-013-014.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
MORNING FOR NHZ001-002.
MARINE...STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON FOR
ANZ150>154.
&&Hazardous weather outlook, Oct 29, 1:44 AM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 144 AM EDT SAT OCT 29 2011 MEZ007>009-012>014-019>022-NHZ001>004-300545- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL- 144 AM EDT SAT OCT 29 2011 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ018-NHZ005>010-013-300545- INTERIOR YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK- BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- 144 AM EDT SAT OCT 29 2011 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023>028-NHZ014-300545- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 144 AM EDT SAT OCT 29 2011 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT SUNDAY... ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-300545- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 144 AM EDT SAT OCT 29 2011 ...STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 1:54 AM EDT | Storm Warning | GYX | 36 hr | |
| Oct 29, 2:06 AM EDT | High Wind Warning | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 28 hr |
Nearby
Winter Storm Warnings in Maine, 2011Winter Storm Warnings in New Hampshire, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.